Hail, Perry
- When
- March 21, 2:25 PM CST
- Where
- Perry County, 0.89 mi SE of Linden
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.610, -87.840
Video showed hail of quarter size and larger in Linden.
A line of severe thunderstorms called a Mesoscale Convective System (MCS) moved across Middle Tennessee on Tuesday, March 21, 2017, impacting areas mainly south of Interstate 40. This MCS moved into Middle Tennessee around 230 PM CDT, and additional scattered thunderstorms also developed out ahead of the MCS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A line of severe thunderstorms called a Mesoscale Convective System (MCS) moved across Middle Tennessee on Tuesday, March 21, 2017, impacting areas mainly south of Interstate 40. This MCS moved into Middle Tennessee around 230 PM CDT, and additional scattered thunderstorms also developed out ahead of the MCS. Numerous reports of large hail and damaging winds were received with these storms before all of the storms exited the area by early evening.
Due to high amounts of instability in the atmosphere and unusually steep lapse rates aloft, very large hail was reported in several areas. Some of the largest hail was reported in Lewisburg, where hail up to 2 inches in diameter covered the ground and caused significant damage to roofs and vehicles. Golf ball size hail was also reported in Waynesboro (Wayne County), with ping pong ball size hail in Hampshire (Maury County) and Summertown (Lawrence County).
Some of the worst wind damage occurred along a segment of the MCS called a bow echo, which is commonly associated with damaging winds. This bow echo moved from Williamson and Rutherford Counties across Cannon, Coffee, Warren, Van Buren, and Grundy Counties during the late afternoon hours. Based on damage reports, photos, and radar data, winds are estimated to have reached over 90 mph in parts of these counties. Damage included a roof blown off a school in Christiana (Rutherford County); numerous trees and power poles snapped, a tractor trailer blown over onto a car, and structural damage to a few homes in Murfreesboro (Rutherford County); structural damage to homes and barns being destroyed near the Iconium community (Cannon County); numerous trees falling on campers and RVs in Fall Creek Falls State Park (Van Buren County); and numerous trees, power lines, and power poles knocked down in Manchester (Coffee County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 21, 2:01 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 301 PM CDT Tue Mar 21 2017 .DISCUSSION... Convective complex dropping ese across KY and now into nw TN. This activity is currently reaching into our far western counties at this time. Frontal boundary is located w-e across central portions the mid state, just south of I-40. As the series of impulses upstream moves closer to the boundary location, storms will become stronger and will amplify the hail threat. Mid level lapse rates are around 8C to 8.5 C across much of the area, with elevated instability extending north of the boundary. Shear levels increase, especially south of the boundary so will taylor zones to reflect the lg hail threat north, and the lg hail and scattered wind threat south. A severe tstm watch was issued in the last 15 min and it includes all but the northern tier of our county warning area. The system looks to be rather progressive although there are some weaker impulses behind it which could bring some additional showers late tonight. Otw, the timeframe for the severe threat looks like now through around 7 pm. Hrrr concurs with that timeframe. Moving on, aforementioned frontal boundary will continue to move southward and will be well into the deep south by sunrise. A cooler and drier day is expected for Wednesday. After lows of near 40, highs will top out in the 55 to 60 degree range. A return flow will begin to set up on Thursday and Friday, but upper ridging will keep conditions dry. A warmup, however, will commence and we will be back up into the 60s on Thursday. In the ext fcst, The weather pattern will become more active with a series of lows moving eastward through the period. The best chances for rain will be Sat nt and Monday. As for any tstm or severe potential, 850 mb speeds increase Sat nt with instabilities being more favorable on Mon. Cannot rule out strong to severe tstms potential for either time as the mid level jet is in place. For the ext temps, southerly moist flow to prevail so we will see temps that are a good 10 to 15 degrees above normal. This equates to lows in the 50s, and highs in the 70s. Will go ahead and issue the zones early. This will reflect the current svr tstm watch. I will also include a pre evening period due to the progressiveness of the system. && .AVIATION... 18Z TAF DISCUSSION. Mostly VFR, but with a boundary sitting across Middle TN, a very small cloud deck has developed between KCKV and KBNA and has given KBNA some BKN MVFR cigs. I think there is a good chance that this deck works its way up to KCKV, so I've prevailed it in the next couple of hours. The bigger story will be the line of TS that will push through and likely affect all 3 terminal later this afternoon and evening. Have tried to time out the activity with the latest hi-res guidance, but we can expect IFR cigs/vis with the line. Conditions will improve rather quickly this evening but as the front sags into Middle TN, northerly wind gusts will pick up tonight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 42 57 42 66 50 / 60 10 0 0 10 Clarksville 38 55 38 64 50 / 50 10 10 10 10 Crossville 41 54 38 58 45 / 60 10 10 0 10 Columbia 45 58 44 65 50 / 70 10 10 0 10 Lawrenceburg 45 59 44 65 50 / 70 10 10 0 10 Waverly 42 56 42 65 52 / 60 10 10 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........21
Hazardous Weather Outlook National Weather Service Nashville TN 505 AM CDT Tue Mar 21 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-221015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 505 AM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight There is a slight risk (level 2 out of 5) for severe thunderstorms across southern Middle Tennessee this afternoon and evening, generally along and south of the I-40 corridor. A cold front will shift south to near I-40 by midday, with scattered showers and thunderstorms expected to develop along and south of the front this afternoon and continue into the evening. Large hail and damaging winds will be possible in the strongest storms, along with heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong thunderstorms will be possible on Saturday as another cold front shifts from west to east across Middle Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this afternoon into this evening. Shamburger
Special Weather Statement
National Weather Service Nashville TN
302 PM CDT TUE MAR 21 2017
TNZ060-061-075-095-212045-
Bedford TN-Maury TN-Giles TN-Marshall TN-
302 PM CDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY...
NORTHERN GILES AND SOUTHWESTERN BEDFORD COUNTIES UNTIL 345 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lewisburg, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Shelbyville, Lewisburg, Cornersville, Lynnville, Belfast, Culleoka
and Farmington.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.
LAT...LON 3526 8683 3538 8717 3557 8705 3553 8636
3536 8635 3535 8637 3535 8641 3533 8641
3532 8643 3534 8647 3536 8649 3535 8653
3536 8654 3537 8659 3536 8660 3533 8660
3531 8668 3525 8675
TIME...MOT...LOC 2001Z 281DEG 19KT 3543 8695
BarnwellThe Ft Campbell radar (KHPX), 135 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
40 thunderstorm wind, 18 hail, 2 lightning, 1 flood. Local standard time, as filed.
Video showed hail of quarter size and larger in Linden.
Power lines were blown down at Smith Street and Walnut Street in Hohenwald.
Photos showed quarter size hail fell in far southeast Hickman County.
Quarter size hail was reported on Clifton Turnpike.
Trees were blown down blocking the roadway at Little Swan Creek Road and Marvin Whitehead Road. Nickel size hail was also reported.
A 12 to 16 inch diameter tree was blown down and blocked Red Hill Center Road about 1 mile south of Highway 240.
A tSpotter Twitter report indicated quarter size hail fell on Springplace Road.
A tSpotter Twitter report indicated a few trees were blown down in Summertown.
Photos showed hail up to golf ball size fell near Summertown.
Quarter size hail was reported on Highway 43 near the Lawrence/Maury County line at Summertown.
The metal roof was blown off a building next to the fire station in Ethridge.
A tSpotter Twitter report indicated a tree was blown down across from Whitthorne Middle School.
A 18 inch diameter tree was blown down on Mt. Arrat Road on the north side of Lawrenceburg.
A tSpotter Twitter report indicated trees and powerlines were blown down in Bellevue.
Photos and video showed quarter size and larger hail fell near Petersburg.
A tSpotter Twitter report indicated a tree was blown down in the Franklin Green subdivision.
Maury County emergency management reported three lightning strikes to buildings in the Columbia city limits on Polk Street, Scott Hollow Drive, and Haylong Avenue. Minimal damage was reported to all structures.
Numerous reports of quarter size hail from 3 miles west of Lawrenceburg to north of Ethridge.
A tSpotter Twitter report indicated a tree was blown down on Gosey Hill Road in Peytonsville.
Photos and videos showed hail up to small orange sized hail fell across Lewisburg with hail covering the ground. Numerous vehicles sustained damage and windows were broken in some buildings and homes.
Several trees were blown down across Marshall County and a small barn roof was blown off into a roadway.
A tSpotter Twitter photo showed an old barn was destroyed near College Grove.
Photos showed flooding near a Dollar General store on Old Nashville Highway at Davis Park Drive with one car submerged in a drainage ditch.
Lightning was responsible for a small fire at a church on North Main Street in Cornersville.
Several trees were blown down in Rockvale.
Photos show quarter size hail fell in Rockvale.
A NWS storm survey found a severe 1.5 mile long by 1 mile wide microburst caused significant wind damage along Highway 231 in Christiana. A few homes west of Highway 231 north of Stones River Road suffered minor roof damage and some trees were blown down. More significant wind damage occurred along Highway 231, where a large portion of the roof was blown off the Christiana Elementary School, two homes suffered roof damage, and part of the metal roof was blown off a barn. Minor roof damage occurred to more homes east of Highway 231 along Parsons Road and Steeplechase Road and several more trees were blown down. Winds were estimated from 60 to 80 mph.
A few homes, businesses, and barns suffered minor roof damage along Highway 231 at the Bedford/Rutherford County line. Several trees were also snapped and uprooted.
A tSpotter Twitter report indicated a tree fell on a house on Cason Lane causing major damage to the home.
Several trees were snapped near the World Outreach Church on Highway 99.
Three power poles were snapped on Barfield Road.
A tree was blown down near Wartrace.
Multiple trees were blown down across Murfreesboro.
Photos and video showed a tractor trailer was blown over on top of a car on Highway 231 near I-24.
Tspotter Twitter reports indicated multiple trees were blown down in East Murfreesboro.
A Facebook report indicated the roof was blown off a home on Lytle Creek Road.
Quarter size and larger hail was reported on Manchester Pike near Murfreesboro.
Numerous trees were snapped in half on Burt Bergen Road near Bradyville.
A tSpotter Twitter report indicated a tree was blown down across Thacker Road near Tullahoma. Power outages were also reported in the Kings Lane subdivision near Tullahoma.
Power lines were blown down across Jim Cummings Highway at Tommy Parker Rd.
Facebook reports and photos indicated a TVA transmission pole was blown over onto other power lines on Ragsdale Road near Beans Creek Winery, knocking out power to 4500 customers in Coffee County.
Facebook and tSpotter Twitter reports and photos indicated widespread wind damage occurred across Manchester. Several buildings suffered roof damage including Raider Academy on Highway 55, Garners Furniture in downtown Manchester, and an old pool hall on Highway 41. Numerous trees and power lines were also blown down across Manchester blocking several roadways including Highway 41 near Old Stone Fort, Powers Bridge Road near Beechwood Drive, West Moor Street, and Forrestwood Drive.
Cannon County Emergency Management reported a large downburst caused severe wind damage in the Mooretown and Iconium areas of southeast Cannon County. Several homes suffered significant roof and siding damage, and several outbuildings were destroyed around Lonnie Smith Road, Pleasant View Road, and Red Hill Road. Dozens of trees were also snapped and uprooted.
Quarter size hail was reported along Highway 53.
Several trees and power lines were blown down in the Summitville Area.
A trained spotter measured a 55 mph wind gust and reported trees were blown down in Centertown, including a two foot diameter tree that was uprooted.
A few trees were blown down on the Coffee/Franklin County line in the Duncantown Road Area.
A home suffered roof damage in the 2000 block of Pigeon Hill Road.
Two trees were blown down on Smartt Station Road.
A tSpotter Twitter report and photos indicated a small hay barn was destroyed in Hillsboro.
A wind gust of 54 knots (62 mph) was measured at the McMinnville Airport AWOS.
Warren County Emergency Management reported widespread wind damage in and around McMinnville. The roof was blown off a building at the corner of Lyon and Sparta Streets, and a trained spotter reported roof and siding damage to his home. in the 200 block of Bonner Street. A home in the 200 block of Sparta Street also suffered roof damage. Trees fell on houses at 4113 Old Nashville Highway, 211 Westwood Drive, and Cascade Avenue. A tree also fell onto three vehicles at 105 Whiteoak Drive. Numerous trees and power lines were blown down in other areas with several roadways blocked.
Trees and power lines were blown down across Grundy County with several power outages.
Nickel size hail was reported at Prosser Road and Highway 43.
The roof of a large barn was blown off on Highway 287. Several trees were also snapped and uprooted along the highway.
Facebook reports and photos showed numerous trees were blown down at Fall Creek Falls with many falling onto campers and vehicles. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687888, 687889, 687890, 687892, 687891, 687893, 687894, 687897, 687898, 687900, 687899, 687896, 687901, 687904, 687905, 687902, 687903, 687908, 687910, 687909, 687906, 687911, 687912, 687895, 687917, 687915, 687936, 687919, 687921, 687923, 687922, 687927, 689206, 687929, 687930, 687931, 687934, 687933, 687935, 687970, and more.